Alert archive / Michigan / Wind Advisories in 2018

Wind Advisory 1, NWS Grand Rapids, MI

February 25, 201823 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Feb 25, 2018, 1:34 AM EST for 23 counties in Michigan. It took effect at Feb 25, 2018, 2:00 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 25, 2018, 1:34 AM EST (06:34 UTC)
In effect from
Feb 25, 2018, 2:00 AM EST
Expired
Feb 25, 2018, 2:00 PM EST
In force
12 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2018-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2018-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

436 
WWUS73 KGRR 250634
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
134 AM EST Sun Feb 25 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-251445-
/O.NEW.KGRR.WI.Y.0001.180225T0700Z-180225T1900Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
134 AM EST Sun Feb 25 2018

...WIND ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

The National Weather Service in Grand Rapids has issued a Wind
Advisory...which is in effect until 2 PM EST this afternoon. 

HAZARDOUS WEATHER...

 * Wind gusts to 50 mph are expected into early afternoon.


IMPACTS...

 * Loose objects outside may be blown around. Tree branches may be
   blown down and then take down power lines.

 * Localized power outages.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

wdm
3 follow-up statements
947 
WWUS73 KGRR 250804
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
304 AM EST Sun Feb 25 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-251615-
/O.CON.KGRR.WI.Y.0001.000000T0000Z-180225T1900Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
304 AM EST Sun Feb 25 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EST THIS
AFTERNOON...

HAZARDOUS WEATHER...

 * Wind gusts to 50 mph are expected into early afternoon.

IMPACTS...

 * Loose objects outside may be blown around. Tree branches may be
   blown down and then take down power lines resulting in
   localized power outages. 

 * Hazardous travel for high profile vehicles. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Winds this strong can make driving difficult...especially for 
   high profile vehicles. Use extra caution.

&&

$$

wdm
242 
WWUS73 KGRR 251523
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1023 AM EST Sun Feb 25 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-251900-
/O.CON.KGRR.WI.Y.0001.000000T0000Z-180225T1900Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
1023 AM EST Sun Feb 25 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EST THIS
AFTERNOON...

HAZARDOUS WEATHER...

 * Wind gusts to 45 mph are expected into early afternoon.

IMPACTS...

 * Loose objects outside may be blown around. Tree branches may 
   be blown down and then take down power lines resulting in 
   localized power outages. 

 * Hazardous travel for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Winds this strong can make driving difficult...especially for 
   high profile vehicles. Use extra caution. 

&&

$$
073 
WWUS73 KGRR 251857
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
157 PM EST Sun Feb 25 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-252000-
/O.EXP.KGRR.WI.Y.0001.000000T0000Z-180225T1900Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
157 PM EST Sun Feb 25 2018

...WIND ADVISORY WILL EXPIRE AT 2 PM EST THIS AFTERNOON...

HAZARDOUS WEATHER...

 * Gusty winds of 30 to 40 mph will continue through late
   afternoon. 

 * Gusts to 45 mph or greater are no longer expected. 
 
IMPACTS...

 * Isolated power outages were reported.

 * Highest wind gusts occurred early this morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR 
   MORE INFORMATION. 

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Feb 25, 12:49 AM EST, 45 minutes earlier.

Area forecast discussion, Feb 25, 12:49 AM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1249 AM EST Sun Feb 25 2018

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 325 PM EST Sat Feb 24 2018

A low pressure system will bring rain showers tonight and it will
become quite breezy overnight through Sunday afternoon. A high
pressure ridge will build in and bring fair weather Sunday through
Tuesday. The next low pressure system will bring potential for more
rain Wednesday through Thursday. Temperatures will continue to
average above to much above normal for this time of year through
most of the upcoming week.

&&

.UPDATE...
Issued at 924 PM EST Sat Feb 24 2018

Updated to take out the thunder mention. Instability looks to
remain in check tonight across the cwa. The best chance of thunder
will remain south of the cwa.

Regional radar shows the expected split in precipitation areas
moving toward the cwa. The heaviest area of rain will remain south
of the cwa and a lighter area will likely stay over Wisconsin.
Generally qpf less than a quarter inch is anticipated overnight.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 325 PM EST Sat Feb 24 2018

An occluded front will bring rain showers tonight. Showers will
first develop over our sw fcst area during the early to mid
evening hour and move northeast and overspread our entire fcst
area overnight.

Most of our area will see around a quarter of an inch of rainfall
with localized higher amounts to around a third of an inch. A very
brief period of light freezing rain is possible late this evening
over our extreme nne fcst area (north of KMOP) before thermal
profiles at/near the sfc moderate to above freezing.

The potential for -fzra up there is very marginal though as even in
our northernmost fcst area sfc temps may stay just above freezing
for the most part. Any pockets of light freezing rain that do
develop would be very short lived/light with no impacts expected.
Convective potential tonight is very low since elevated instability
of any significance stays further south of lower Michigan.

Breezy conditions will develop overnight followed by windy
conditions for Sunday as winds veer to the southwest and ramp up to
15 to 30 kts. Some gusts to near 35 kts are possible Sunday
especially near the Lake Michigan shoreline.

Tranquil wx is fcst for the remainder of the short term fcst
period as a high pressure ridge takes hold of the wx pattern
Sunday night through Monday night.

.LONG TERM...(Tuesday through Saturday)
Issued at 325 PM EST Sat Feb 24 2018

It's still several days out, but there is growing concern about the
potential for over an inch of rain from another srn stream system
next Thursday/Thursday night. This would not be good with the
current elevated river levels.

It looks like a very dynamic system which approaches as a negatively
tilted upper trough then closes off overhead or just south of
Michigan. This scenario supports a decent amount of rain over a
somewhat lengthy duration, with even the potential for a transition
to wet snow and high winds for the tail end of the event.

As the low approaches from the southwest, we see rain overspread the
region either Wednesday night or Thursday morning. Then on Thursday
the sfc system occludes and the trowal feature sets up overhead.
This is when we could begin to see some heavier rains which continue
into Thursday night. Most model/ensemble solutions are indicating
around an inch of QPF from this system with the potential for more.

The other issue is the risk of rain changing to wet snow on Thursday
night as dynamic cooling and low level cold advection takes place
while the trowal is still overhead. Winds could gust over 30 mph.

Prior to this system, expect two very mild days Tuesday and
Wednesday with highs in the 50s. Behind the system we will have
chillier weather with highs around 40, but that is still slightly
above normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1249 AM EST Sun Feb 25 2018

There are two impactful types of weather expected in the 06z
forecasts, IFR conditions and gusty winds.

IFR cloud cover is spreading in from the South and West, with a
few rain showers lagging the low clouds by a couple of hours. We
expect these conditions to last the first 4 to 6 hours before
ending. The IFR will gradually lift then after the rain ends
around 10-13z. Conditions should transition to VFR toward 16-18z
and remain through the remainder of the period.

The end of the rain showers will occur as the front moves through.
When this occurs, winds will shift to become from the SW, and
become gusty. Winds gusts up around 30-35 knots are likely through
much of the daylight hours. Winds should then diminish toward
evening, especially after sunset.

&&

.HYDROLOGY...
Issued at 325 PM EST Sat Feb 24 2018

The Grand River crest is moving through Kent County this weekend and
will move through Ottawa County early in the week. This crest will
likely stay below the levels seen in April 2013. The crest of the
Kalamazoo River is moving out of Kalamazoo and into Allegan county.
Kalamazoo / Comstock Twp river level reached record high levels,
surpassing other historic crests of 2008, 1985, and 1947.
The Thornapple River has crested at levels not seen since at least
1985. River levels in Battle Creek and Lansing were the highest seen
since 1975. Even after river levels crest, flooding will persist
along many rivers for a number of days. Flood impacts/extent in some
communities may differ compared to similar historic crests due to
recent flood mitigation projects or other development, and it will
take rigorous documentation and analysis to adjust flood
expectations for future events along the many river points that have
been affected.

Rainfall Saturday night will amount to a quarter inch and possibly
less. This will not have much impact on river levels, but could
slightly prolong the duration of flooding on some rivers. The next
precipitation event to monitor will be on Thursday. Model guidance
is suggesting the possibility for around an inch of precip (though
perhaps not all of it will be rain).

Please see the latest flood warning/advisory statements or river
hydrographs for details. Hydrographs are available by going to
weather.gov/grr and clicking on the "Rivers and Lakes" link above
the map of flood warnings.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...04
SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...Meade
AVIATION...NJJ
HYDROLOGY...CAS
Hazardous weather outlook, Feb 24, 3:49 AM EST, 21 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
349 AM EST Sat Feb 24 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-250900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
349 AM EST Sat Feb 24 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Flooding continues to be a significant issue along creeks and
rivers. Several roads remain closed in most of the counties in our
area. The crest on the Grand River was moving through Kent County
today and tonight. The crest on the Kalamazoo River will be moving
from Kalamazoo County into Allegan County today. Impacts to residences,
businesses and commercial buildings near the mainstem rivers will
continue today and tonight. Most of the small creeks and streams
in this area also high, but water levels on them are now falling.
Even so there are impacts there too.

Tonight an area of showers and isolated thunderstorms crosses the
area but precipitation amounts will not be enough to impact area
rivers and creeks. The greatest impact from any thunderstorm
would be brief heavy rainfall and cloud to ground lightning.
Also a brief period of freezing rain is possible north and east
of Grand Rapids this evening but impacts from this should be
minimal.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The crest on area rivers will move toward lake Michigan early next
week. As a result many of the road closers and other flooding
issues may continue through at least Monday or Tuesday. Another
very wet storm system is possible in the Wednesday to Thursday
time frame. This could bring 1 to 2 inches of rain and that would
aggravate on going flood issues. We will have to monitor this
closely.

Sunday will be breezy with frequent wind gusts between 35 and 40
mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

wdm

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 11:05 AM ESTRiver Flood AdvisoryGRRJackson3 days
Feb 25, 11:05 AM ESTRiver Flood AdvisoryGRRIonia36 hr
Feb 25, 11:05 AM ESTRiver Flood AdvisoryGRRIngham4 days

Nearby

Wind Advisories in Michigan, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.